Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 17, NWS Eureka, CA
NWS Eureka, CA issued this severe thunderstorm warning at Aug 2, 2009, 4:15 PM PDT for Del Norte County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2009, 4:15 PM PDT (23:15 UTC)
- Expired
- Aug 2, 2009, 4:45 PM PDT
- In force
- 30 min
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
County Del Norte County, CA
The radar
The Medford radar (KMAX), 82 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 11.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 2949 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KEKA 022315
SVREKA
CAC015-022345-
/O.NEW.KEKA.SV.W.0017.090802T2315Z-090802T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EUREKA CA
415 PM PDT SUN AUG 2 2009
THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DEL NORTE COUNTY IN NORTHWEST CALIFORNIA...
* UNTIL 445 PM PDT
* AT 405 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER
EXTREME WEST CENTRAL SISKIYOU COUNTY...OR 11 MILES SOUTHWEST OF
HAPPY CAMP...AND MOVING NORTHWEST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN DEL NORTE COUNTY AT 420 PM PDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4193 12353 4191 12354 4188 12360 4188 12363
4184 12365 4182 12368 4179 12366 4174 12367
4172 12365 4165 12367 4197 12412 4198 12356
TIME...MOT...LOC 2309Z 139DEG 14KT 4168 12353
$$
TONKIN2 follow-up statements
000
WWUS56 KEKA 022337
SVSEKA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE
437 PM PDT SUN AUG 2 2009
CAC015-022345-
/O.CON.KEKA.SV.W.0017.000000T0000Z-090802T2345Z/
DEL NORTE CA-
437 PM PDT SUN AUG 2 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT
FOR DEL NORTE COUNTY...
AT 435 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED OVER SISKIYOU COUNTY...OR 13 MILES WEST OF HAPPY CAMP...
MOVING NORTHWEST AT 15 MPH.
LAT...LON 4193 12353 4191 12354 4188 12360 4188 12363
4184 12365 4182 12368 4179 12366 4174 12367
4172 12365 4165 12367 4197 12412 4198 12356
TIME...MOT...LOC 2336Z 139DEG 14KT 4176 12362
$$
MS000
WWUS56 KEKA 022342
SVSEKA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE
442 PM PDT SUN AUG 2 2009
CAC015-022352-
/O.EXP.KEKA.SV.W.0017.000000T0000Z-090802T2345Z/
DEL NORTE CA-
442 PM PDT SUN AUG 2 2009
...THE SEVERE THUNDERSTORM WARNING FOR DEL NORTE COUNTY WILL EXPIRE
AT 445 PM PDT...
LAT...LON 4193 12353 4191 12354 4188 12360 4188 12363
4184 12365 4182 12368 4179 12366 4174 12367
4172 12365 4165 12367 4197 12412 4198 12356
TIME...MOT...LOC 2342Z 139DEG 14KT 4178 12364
$$
MSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:30 PM PDT, 45 minutes earlier.
Area forecast discussion, Aug 2, 3:30 PM PDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EUREKA CA 330 PM PDT SUN AUG 2 2009 .SYNOPSIS...A BROAD UPPER LOW WILL MEANDER WELL OFF THE CALIFORNIA COAST THROUGH THE MIDDLE OF THE UPCOMING WEEK. THIS LOW WILL PRODUCE THE THREAT FOR THUNDERSTORMS EACH AFTERNOON OVER THE HIGHER ELEVATIONS OF TRINITY COUNTY. OVERALL...TEMPERATURES WILL SLOWLY TREND DOWNWARD FOR INLAND AREAS. COASTAL LOCATIONS WILL REMAIN SOCKED IN WITH CLOUDS AND VERY LITTLE FLUCTUATION IN TEMPERATURES FROM DAY TO DAY. && .DISCUSSION...LARGE AND SEVERE THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHERN OREGON AND NORTHEAST CALIFORNIA AT THIS TIME. SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE ABOVE AREAS THAT WOULD PLACE THE EKA CWA ON THE SOUTHERN EDGE OF THAT WATCH. CURRENTLY ALL STORMS ARE NORTH OR NORTEAST OF THE CWA HOWEVER RAPID SCAN SATELLITE IMAGERY DEPICTS TOWERING CU DEVELOPMENT ALONG THE SOUTHFORK RIDGE LINE AS WELL AS THE YOLLA BOLLYS AS WELL AS PORTIONS OF THE TRINITY ALPS. THIS IS SIGNIFICANT SINCE THE CURRENT STEARING FLOW ALOFT WOULD TRACK ANY STORMS DEVELOPING IN THOSE AREAS BACK ACROSS THE CWA TO THE NORTHWEST...POTENTIALLY REACHING THE REDWOOD COAST. ALSO GIVEN THE DRY LOW AND MID LEVELS OF THE CURRENT AIRMASS ANY LIGHTING STRIKES WOULD LIKELY NOT BE ACCOMPANIED BY MUCH RAINFALL...POSING A THREAT FOR FIRE STARTS. AT THIS TIME CONFIDENCE IS STILL LOW ON THE CONTINUED DEVELOPMENT AS THE MAIN AXIS OF IN-STABILITY REMAINS TO THE NORTH AND NORTHEAST THUS HAVE HELD OFF ON ANY FIRE WEATHER WATCHES BUT DID HEADLINE THE POSSIBILITY OF ISOLATED DRY STRIKES. TOMORROW CONVECTIVE ACTIVITY SHOULD DIMINISH AS THE AIRMASS BEGINS TO STABLEIZE SLIGHTLY AND UPPER LEVEL DYNAMICS WEAKEN. NONETHELESS CANNOT DISCOUNT THE POSSIBILITY OF MORE STORMS TOMORROW AFTERNOON. HAVE ADJUSTED POPS FOR THE TUE WED PERIOD TO REFLECT THE LOW PASSAGE AND THE HIGHER LIKLIHOOD OF SHOWER ACTIVITY. MODELS HAVE CHANGED YET AGAIN WHEN IT COMES TO THE EVENTUAL EASTWARD ADVANCEMENT OF THE LOW. AT LEAST (FOR NOW) ALL GLOBAL MODELS AGREE WITH PUSHING THE LOW ASHORE ACROSS NORCAL ON THURSDAY. LONG TERM FORECAST MODELS THEN SHOW ANOTHER DECENT TROUGH ON THE HEELS OF THE CUTOFF LOW EXITING THE REGION THUS THE CHANCES OF ADDITIONAL CONVECTION RETURN. && .AVIATION...LOW MARINE CLOUDS AND PATCHY FOG WITH IFR FLIGHT CONDITIONS WILL RETURN TO THE COAST THIS EVENING. VFR CONDITIONS WILL PREVAIL INLAND WITH ISOLATED THUNDERSTORMS POSSIBLE ACROSS HIGHER ELEVATIONS IN THE EARLY EVENING. TH && .MARINE...FROM PREVIOUS DISCUSSION...QUIET CONDITIONS WILL PERSIST OVER THE COASTAL WATERS AS A VERY LIGHT PRESSURE GRADIENT REMAINS OVER THE REGION. A LARGE AREA OF LOW PRESSURE SITS OFFSHORE TO THE SOUTHWEST OF THE NORTHERN CALIFORNIA COASTAL WATERS...AND WILL REMAIN NEARLY STATIONARY THROUGH EARLY NEXT WEEK. WHILE THIS PERSISTS...WINDS WILL REMAIN LIGHT AND MOSTLY SOUTHERLY. AS THE LOW EDGES CLOSER TO THE COAST ON WEDNESDAY...WINDS WILL INCREASE SLIGHTLY FROM THE SOUTH. THE LOW IS FORECAST TO MOVE ONSHORE THURSDAY...AND INLAND ON FRIDAY. MEANWHILE THE SEA STATE WILL CONTINUE WITH A MIX OF SHORTER PERIOD NW SWELL AND LONGER PERIOD SW SWELL...BOTH ON THE SMALL SIDE. THE COMBINED SEA HEIGHT WILL REMAIN AROUND 3 TO 5 FT THROUGH THE WEEKEND AND MOST OF NEXT WEEK. CC && .EKA WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Aug 2, 3:54 PM PDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EUREKA CA 354 PM PDT SUN AUG 2 2009 CAZ003-004-031200- NORTH COAST INTERIOR-UPPER TRINITY RIVER- 354 PM PDT SUN AUG 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A BROAD UPPER LOW WILL MEANDER WELL OFF THE CALIFORNIA COAST THROUGH THE MIDDLE OF THE UPCOMING WEEK. THIS LOW WILL PRODUCE THE THREAT FOR THUNDERSTORMS...POSSIBLY SEVERE IN NATURE...THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL REMAIN POSSIBLE DURING THE AFTERNOON AND EARLY EVENING THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN EUREKA.
Nearby
Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.